Case Report

Severe Valproic Acid Intoxication Responding to Hemodialysis

10.4274/cayd.19483

  • Ali Ertug Arslanköylü
  • Mehmet Alakaya
  • Esra Akyilmaz
  • Yalçin Çelik
  • Ali Delibas
Valproic acid is a commonly used antiepileptic drug which causes intoxication easily due to its narrow therapeutic window. Here, we present a child with valproic acid poisoning who responded to hemodialysis. A 14-year-old male patient with epilepsy and mental motor retardation was admitted to the pediatric intensive care unit due to valproic acid intoxication. Plasma valproic acid level was 710 µg/mL. The patient’s vital signs were stable and a decrease was observed in the valproic acid and ammonia levels with supportive treatment at the beginning. On the third day of the admission, hemodynamic and mental status of the patient deteriorated, plasma ammonia and lactate levels elevated, thus, we decided to perform hemodialysis. After hemodialysis, the patient’s hemodynamic status and mental function improved in conjunction with the reduction in valproic acid, ammonia and lactate levels. Thus he was transferred to the pediatric ward. Hemodialysis may be considered an effective treatment choice for severe valproic acid intoxication. Here, it was shown that hemodialysis may also be effective in patients with deteriorated general status under supportive treatment in the late phase of valproic acid intoxication.

Valproic acid, intoxication, hemodialysis

Full Text (Turkish)